Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 294, NWS Atlanta, GA

September 27, 2010Gordon County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 27, 2010, 4:49 PM EDT for Gordon County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2010, 4:49 PM EDT (20:49 UTC)
Expired
Sep 27, 2010, 5:30 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Gordon County, GA

The radar

The Northeast Alabama radar (KHTX), 127 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS52 KFFC 272049
SVRFFC
GAC129-272130-
/O.NEW.KFFC.SV.W.0294.100927T2049Z-100927T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
449 PM EDT MON SEP 27 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GORDON COUNTY IN NORTHWEST GEORGIA

* UNTIL 530 PM EDT

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR CALHOUN...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NICKELSVILLE...REDBUD...AUDUBON...RANGER AND OAKMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PUBLIC REPORTED PENNY-SIZED HAIL AS THIS STORM MOVED THROUGH 
SUGAR VALLEY. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3461 8470 3460 8472 3459 8472 3458 8465
      3451 8465 3447 8482 3443 8494 3456 8500
      3461 8485 3460 8477 3462 8476 3462 8471
TIME...MOT...LOC 2049Z 255DEG 19KT 3449 8490

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:06 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 27, 3:06 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
306 PM EDT MON SEP 27 2010

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
LATEST HAND ANALYSIS SHOWS SURFACE LOW OVER CENTRAL GA...AND UPPER
LOW CENTERED OVER NORTHERN AL. MODELS SEEM TO INITIALIZE WELL WITH
THE POSITION OF THE TROUGH ALOFT AND THE SURFACE REFLECTION...AND
ARE IN FAIRLY GOOD AGREEMENT WITH MOVEMENT AND TIMING THROUGH THE
SHORT TERM. UPPER LOW BEGINS TO LIFT OUT OF THE SOUTHEAST BY EARLY
TUESDAY...USHERING THE SURFACE LOW INTO THE MID ATLANTIC STATES.
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS ARE STILL POSSIBLE AS THE
LOW DRIFTS TO THE NORTHEAST...WITH THE BEST CHANCES MAINLY ACROSS
NORTH AND EASTERN GA TODAY. OVERALL INSTABILITIES ARE FAIRLY
LOW...SO THUNDERSTORM ACTIVITY SHOULD BE LIMITED. AFTERNOON CHANCE TO
CATEGORICAL POPS THIS AFTERNOON DIMINISH FROM WEST TO EAST INTO
THE OVERNIGHT HOURS...WITH ONLY SLIGHT CHANCE POPS REMAINING
ACROSS NORTH GA THROUGH EARLY TUESDAY. DRY HIGH PRESSURE BUILDS IN
FAIRLY QUICKLY BEHIND THE LOW...SO THE REMAINDER OF THE SHORT TERM
IS EXPECTED TO BE DRY. AS BOTH THE LOW ALOFT AND THE LOW AT THE
SURFACE TRACK NORTHWARD OVER NEW ENGLAND BY WEDNESDAY...THE
OVERALL LONGWAVE TROUGH REMAINS WITH ANOTHER LOW SPINNING UP OVER
THE TN RIVER VALLEY. LITTLE REFLECTION OF THIS FEATURE IS SEEN AT
THE SURFACE...AND EXPECT THE SURFACE HIGH TO DOMINATE THE REGION.
BOTH ECMWF AND GFS HAVE ANOTHER TROPICAL LOW DEVELOPING AND MOVING
OVER SOUTHERN FL BY WEDNESDAY...TRACKING CLOSELY ALONG THE GA
BORDER IN THE LONG TERM.

AS FOR TEMPERATURES IN THE SHORT TERM...MAV HAD A MUCH BETTER HANDLE
ON MONDAY MORNING LOWS WITH THE CLOUD COVER AND MOISTURE HANGING
AROUND THE AREA. WITH DRIER AIR MOVING IN TODAY EXPECT TUESDAY
MORNING TO BE MUCH COOLER...WITH LOWS IN THE LOW TO MID 50S.
GUIDANCE IN PRETTY GOOD AGREEMENT FOR LOWS...BUT GENERALLY SIDED
WITH THE MAV AND ECMWF FOR TUESDAY...AND A MAV MET BLEND FOR
WEDNESDAY. TENDED TOWARDS SLIGHTLY WARMER GUIDANCE FOR TUESDAY AND
WEDNESDAY HIGHS TO ACCOUNT FOR AMPLE SUNSHINE AND DRIER AIR.

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS INDICATING TWO TROPICAL SYSTEMS TO IMPACT THE FL AREA THROUGH
THE LONG TERM. WITH SURFACE BOUNDARY ALONG THE GA COASTLINE...EXPECT
THE FIRST LOW TO PASS EAST OF THE CWA THURSDAY. KEPT POPS LOW IN THE
SE CORNER OF THE CWA...BUT THESE MAY HAVE TO BE ADJUSTED PENDING THE
PROXIMITY OF THE TRACK OF THE LOW TO THE AREA. SECOND TROPICAL LOW
DEVELOPS EAST OF THE YUCATAN BY EARLY WEEKEND...COMING CLOSE TO THE
WEST COAST OF SOUTHERN FL BY LATE MONDAY. FOR NOW...HAVE OPTED TO
KEEP POPS LOW THROUGH THE LONG TERM...AND WE WILL HAVE TO WAIT TO
SEE HOW THESE SYSTEMS EVOLVE TO HAVE MORE CONFIDENCE IN ADDING IN
POPS THURSDAY THROUGH MONDAY.

LGB

&&

.AVIATION...
UPDATED 18Z...
STARTED TO SCT AT MANY OF THE TAF SITES. MVFR/VFR CONDITIONS ACROSS
AREA. LINE OF STORMS ACROSS W GA MAY FILL IN AND AFFECT ATL AREA BY
19-20Z..WITH ANOTHER LINE TO AFFECT AHN BY 19Z. TIMING OF PRECIP
THIS AFTERNOON WILL BE GREATEST CHALLENGE. PREDOMINATELY SHRA
EXPECTED BUT TSRA IS POSSIBLE. WINDS SHOULD REMAIN WRLY AT ATL SITES
THROUGH END OF TAF PERIOD...EXCEPT FOR ANY DIRECTIONAL CHANGES FROM
OUTFLOW. MAY SEE IFR/MVFR CONDITIONS IN THE MORNING...EXCEPT CSG AND
ATL...DUE TO REDUCED VSBYS.

//ATL CONFIDENCE...UPDATED 18Z...
HIGH CONFIDENCE ON WIND...MEDIUM CONFIDENCE ON ALL OTHER ELEMENTS.

11

&&

.HYDROLOGY...
FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 6 PM EDT...AS THE HEAVIEST
RAIN THREAT HAS PASSED. EXPECT SOME SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS INTO THE EVENING HOURS AND EARLY OVERNIGHT HOURS
TONIGHT...THEN DRAMATICALLY TAPERING OFF BY EARLY TUESDAY MORNING.
ALTHOUGH SOME AREAS COULD SEE UP TO AN INCH OF RAIN WITH SOME
CONVECTION...WIDESPREAD SIGNIFICANT RAINFALL AMOUNTS OF MORE THAN
AN INCH ARE NO LONGER EXPECTED ACROSS THE WATCH AREA OVER THE NEXT 12
HOURS OR BEYOND.

LGB

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          55  78  54  81  58 /  30   5   5   5  10
ATLANTA         57  77  56  79  59 /  20   5   5   5   5
BLAIRSVILLE     52  72  49  77  53 /  40  10  10  10  10
CARTERSVILLE    53  76  50  80  52 /  30  10  10  10  10
COLUMBUS        57  82  58  83  60 /  10   5   5   5   5
GAINESVILLE     56  76  55  78  60 /  40  10  10  10  10
MACON           56  81  55  84  58 /  20   5   5   5  10
ROME            52  76  50  80  53 /  20  10  10  10  10
PEACHTREE CITY  52  78  50  80  53 /  20   5   5   5   5
VIDALIA         61  81  60  85  66 /  40  10  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...HANCOCK...HOUSTON...
JEFFERSON...JOHNSON...JONES...LAURENS...MACON...MARION...
MONTGOMERY...PEACH...PULASKI...SCHLEY...STEWART...SUMTER...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKINSON.

&&

LGB/11
Hazardous weather outlook, Sep 27, 4:38 PM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT MON SEP 27 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-282045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
438 PM EDT MON SEP 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE THIS EVENING ACROSS THE REGION
WITH ISOLATED THUNDERSTORMS POSSIBLE AFTER MIDNIGHT ACROSS THE
EXTREME NORTH.

.SYNOPSIS...
AN UPPER LEVEL AREA OF LOW PRESSURE OVER NORTHEAST ALABAMA WILL
MOVE ACROSS NORTH GEORGIA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE SMALL HAIL AND
CLOUD TO GROUND LIGHTNING. THE BEST CHANCE OF THUNDERSTORMS WILL
BE JUST ABOUT ANYWHERE ACROSS NORTH AND CENTRAL GEORGIA THROUGH
THIS EVENING...AND NORTH OF A LINE FROM ROME TO CLEVELAND AFTER
MIDNIGHT TONIGHT.

.DISCUSSION...
THIS AREA OF LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE
WILL PROVIDE ENOUGH INSTABILITY TO KEEP THE RISK OF THUNDERSTORMS
ACROSS THE ENTIRE REGION THROUGH THIS EVENING...AND MORE LOCALIZED
TO THE CENTER OF THE LOW AFTER MIDNIGHT. THERE COULD BE ENOUGH
INSTABILITY TO AID IN SMALL HAIL DEVELOPMENT THROUGH EARLY THIS
EVENING...BUT AFTER THE LOSS OF DAYTIME HEATING THE RISK OF SMALL
HAIL WILL DIMINISH. SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 27, 2:35 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EDT MON SEP 27 2010

GAZ005-006-271915-
235 PM EDT MON SEP 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN FANNIN AND MURRAY COUNTIES UNTIL 315 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CRANDALL...MOVING NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL AND WIND
GUSTS TO 45 MPH AS IT MOVES ACROSS FANNIN AND MURRAY COUNTIES
THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
FORT MOUNTAIN STATE PARK...CHATSWORTH...ETON...CRANDALL...SUMAC...
CONASAUGA LAKE...CISCO...COHUTTA WILDERNESS AND JONES MILL. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 27, 3:36 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
336 PM EDT MON SEP 27 2010

GAZ011-272015-
336 PM EDT MON SEP 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN CHATTOOGA COUNTY UNTIL 415 PM EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMMERVILLE...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
CHATTOOGA COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE LYERLY...BERRYTON...MENLO...JAMES H. FLOYD STATE
PARK...SUMMERVILLE...TRION...TIDINGS AND SUBLIGNA. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 27, 4:18 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT MON SEP 27 2010

GAZ012-019-272045-
418 PM EDT MON SEP 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN EXTREME
NORTHERN FLOYD AND GORDON COUNTIES UNTIL 445 PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EVERETT SPRINGS...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS THUNDERSTORM INCLUDE
OOSTANAULA...RESACA...AND SUGAR VALLEY.

19

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:27 PM EDTAreal Flood WarningFFCHouston12 hr
Sep 27, 5:23 PM EDTSevere Thunderstorm WarningFFCGilmer, Murray37 min
Sep 27, 5:31 PM EDTSevere Thunderstorm WarningFFCCobb, Fulton44 min
Sep 27, 5:43 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Spalding47 min
Sep 27, 6:09 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett51 min
Sep 27, 7:19 PM EDTSevere Thunderstorm WarningFFCJasper, Morgan, Putnam41 min
Sep 27, 7:22 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.